Drought, Northern Litchfield
- When
- January 1, 12:00 AM EST to January 6, 11:59 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
S. Drought Monitor across portions of Litchfield County starting on November 12, 2024 and continued into early January 2025.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Abnormally dry conditions across portions of northwestern Connecticut resulted in the development of severe drought conditions (Severe - D2) per the U.S. Drought Monitor across portions of Litchfield County starting on November 12, 2024 and continued into early January 2025. On November 9, 2024, Governor Ned Lamont, per the recommendation of the Connecticut Interagency Drought Workgroup, declared a Stage 2 drought advisory for all of Connecticut. At this stage, residents and businesses were encouraged to minimize unnecessary water usage. The drought status was temporarily improved on January 7, 2025 (Moderate - D1), per the U.S. Drought Monitor and continued through the rest of the month. The Stage 2 drought advisory, per the Connecticut Interagency Drought Workgroup, continued through the month of January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 31, 10:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1005 PM EST Tue Dec 31 2024
.SYNOPSIS...
Seasonably mild temperatures continue through New Year's Day
while dry weather today gives way to rain and high elevation
snow this evening into tonight, dampening New Year's Eve
celebrations. Temperatures trend colder with ongoing lake-effect
snows Thursday into the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Key Messages:
- Rain and high elevations snowfall expected New Year's Eve
into New Year's Day
- Lake-effect snows begin across the western Adirondacks and
adjacent Mohawk Valley late Wednesday.
- Gusty winds expected beginning Wednesday night.
.UPDATE...As of 1005 PM EST... The forecast generally remains
in good shape with this update as only minor adjustments were
needed to maintain consistency with latest obs. The most
significant change that was made was to add isolated thunder to
southern portions of Ulster, Dutchess, and Litchfield Counties
for the next several hours. Per the OKX radar, thunderstorms are
tracking into Long Island near NYC with some lightning noted as
far north as Putnam County. While forecast soundings via latest
CAMs show very little in the way of instability in our area,
steep mid-level lapse rates could lead to rapid cooling which
would help lightning to develop within heavier downpours in the
aforementioned areas over the next several hours. However, any
lightning should be fairly isolated. Otherwise all remains
steady with additional details in the previous discussion below.
.PREVIOUS DISCUSSION...
Mild and dry conditions with largely clear skies continue
through this afternoon as shortwave upper ridging passes
overhead. Afternoon highs are expected in upper 30s to low 40s
in high terrain and mid 40s to around 50 degrees at lower
elevations. Increasing clouds will spread from the southwest
through this afternoon ahead of an approaching frontal system.
A negatively-tilted shortwave trough will lift across the region
this evening into New Year's Day bringing widespread steady
precipitation as a surface low over the eastern Great Lakes is
replaced by a secondary low along the southern New England
coast. Initially, precipitation will mostly fall in the form of
rain given ongoing mild temperatures, however elevations above
1500-2000 feet, especially in the southern Adirondacks and
southern Greens, may see rain/snow mix as precipitation spreads
from southwest to northeast from 7 PM to midnight tonight,
meaning many revelers will see a soggy start to the new year.
Seasonably mild temperatures continue during ongoing
precipitation, with overnight lows expected in the upper 20s to
upper 30s across the region.
Wrap-around showery precipitation will continue within moist
cyclonic flow into New Year's Day as the lows exits into
northeastern New England, with upslope flow yielding enhanced
precipitation totals in the western Adirondacks and southern
Greens. As winds shift out of the west to northwest in the
afternoon behind a trailing cold front, wind speeds at 850 hPa
will reach 60-80 kt, while mixing upward to about 900 hPa will
aid in transporting momentum downward. This will result in west-
northwest winds gusting to 35-50 mph through Wednesday evening
and Wednesday night, most likely in the higher terrain on either
side of the Hudson Valley, as well as along the Mohawk Valley
and across the Capital District due to terrain funneling. Wind
Advisories have been issued beginning 3 PM Wednesday for areas
along and south of I-90 including the Capital District.
Seasonably mild temperatures continue through Wednesday, with
afternoon highs in the 30s in high terrain and upper 30s to
upper 40s at lower elevations, before colder air arrives behind
the cold front as lows fall below freezing Wednesday night. As
temperatures fall, lake-effect snows begin in earnest late
Wednesday as west-northwest flow across the Great Lakes sees
snow bands extend into the western Adirondacks and Mohawk
Valley. Lake-Effect Snow Warnings have been issued for Hamilton
and Herkimer Counties beginning 1 PM for snow totals of 6 to 12
inches with locally higher amounts possible beneath the most
persistent snow bands.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Key Messages:
- Lake-effect snows continue across the western Adirondacks and
adjacent Mohawk Valley, while gusty winds continue south of
I-90 through Thursday.
Discussion:
Cold and unsettled conditions continue through the end of the
workweek as a vertically-stacked low persists over Quebec
through the period. West-northwest flow extending from the
Great Lakes into New England and mid-level temperatures of -10
to -12C atop yet unfrozen lakes will see lake-effect bands
continue downwind of Lake Ontario. Slight wobbles in the flow
may allow bands to oscillate some, resulting in a lower
residence time of bands over any single location. While this may
lessen the high-end totals, storm-total snowfall may still
reach a foot or more beneath the most persistent bands. Lake-
Effect Snow Warnings remain in effect in Hamilton and Herkimer
Counties throughout the period and into the weekend. When flow
falls along the Mohawk Valley, snow showers may reach as far
east as the Capital District and Berkshires, while upslope flow
may also allow more persistent snow showers in the southern
Greens. Strong, gusty winds as high as 35-50 mph continue
through Thursday as well, with the Wind Advisory remaining in
effect through 10 PM that evening. Winds will diminish Thursday
night as the local pressure gradient begins to slacken.
Temperatures continue a downward trend through the period within
cold advective flow, with afternoon highs in the low 20s to
upper 30s expected Thursday, and upper 10s to mid 30s on Friday.
Overnight lows similarly fall from the mid 10s to mid 20s on
Thursday night to the upper single digits in the southern
Adirondacks to around 20 degrees in the Mid-Hudson Valley on
Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Key Messages:
- Lake effect snow continues through much of the upcoming
weekend with additional accumulations mainly for the western
Mohawk Valley, Schoharie County and eastern Catskills.
- High confidence in below normal temperatures continuing
through Tuesday.
Discussion:
Cyclonic west-northwest to northwesterly flow will continue this
weekend as cold air over the warmer waters of the Great Lakes
continues to bring lake-effect snowfall to portions of the area.
The overall wind flow will likely favor the band across the
western Mohawk Valley into Schoharie County and the eastern
Catskills through Sunday with additional light to moderate
amounts. Fragments of the band could extend into the Hudson
Valley region between Albany and Poughkeepsie and even the
Berkshires and northern Litchfield Hills at times. Additional
upslope snowfall is likely across the Adirondacks and southern
Vermont as well. There are some indications the flow may veer
more northwesterly by Sunday which could shift the band mostly
south and west of southern Herkimer County. As a result, the
Lake Effect Snow Warning for all of Herkimer and Hamilton
counties will be in effect until 4pm Saturday and will monitor
trends for any necessary Winter Weather Advisories later in time
for Saturday night and Sunday pending future band placement and
additional snowfall amounts.
Lake effect snow should become more disrupted by later Sunday
into early next week as guidance/ensembles favor an upper
level shortwave and surface low pressure system passing to our
south. Thereafter, discrepancies in the upper level pattern
increase. Lave kept PoPs in the slight chance to low chance
range from Sunday night through Tuesday given the uncertainty in
the pattern.
High confidence in below normal temperatures during this period
with highs mostly in the teens and 20s with lows in the single
digits and teens. Blustery conditions will make it feel even
colder.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Through 00z/Thu...VFR conditions will start the TAF period at all
sites with conditions deteriorating to IFR/MVFR as a low pressure
system brings a period of rain from south to south overnight into
Wednesday morning. Rain will taper off from south to north between
10-15z/Wed but cigs will likely linger in the IFR/MVFR range most of
the day. Additional precipitation chances, mixed rain/snow or light
snow may develop after 20z/Wed with KPSF the higher confidence for
additional precipitation prior to 00z/Thu. Will include just VCSH at
KALB/KGFL and keep KPOU dry due to downsloping off the eastern
Catskills.
Wind will vary in direction from northeast to southeast tonight at 5-
10 kt shifting north to northwesterly Wednesday morning. Wind shifts
to the west late in the TAF period at 10-15 kt with gusts up to 25
kt. A 5-6 hour period of LLWS/Turbulence is expected at all sites
overnight as 2000 ft winds increase to 35-45 kt. This LLWS window
will mostly occur during the period of rainfall overnight into
Wednesday morning.
Outlook...
Wednesday Night: High Operational Impact. Breezy. Likely RA...SN.
Thursday: Moderate Operational Impact. Windy With Gusts To 33 kts. Slight Chance of SHSN.
Thursday Night: Low Operational Impact. Breezy. Slight Chance of SHSN.
Friday: Low Operational Impact. Breezy. Slight Chance of SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
&&
.EQUIPMENT...
Upper air flights (KALY) are currently inoperable due to a
ground equipment failure. We hope to resume upper air flights
later this week.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 3 PM Wednesday to 10 PM EST Thursday for
CTZ001-013.
NY...Wind Advisory from 3 PM Wednesday to 10 PM EST Thursday for
NYZ040-047>054-058>061-063>066.
Lake Effect Snow Warning from 1 PM Wednesday to 4 PM EST
Saturday for NYZ032-033-038.
MA...Wind Advisory from 3 PM Wednesday to 10 PM EST Thursday for
MAZ001-025.
VT...None.
&&
SYNOPSIS...Picard
NEAR TERM...Gant/Picard
SHORT TERM...Picard
LONG TERM...Rathbun
AVIATION...Rathbun
EQUIPMENT...RathbunHazardous Weather Outlook National Weather Service Albany NY 352 PM EST Tue Dec 31 2024 CTZ001-013-MAZ001-025-NYZ040-047>054-058>061-063>066-011000- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess- 352 PM EST Tue Dec 31 2024 ...WIND ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 10 PM EST THURSDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and portions of eastern New York along and south of Interstate 90. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York. NYZ039-041>043-082>084-VTZ013>015-011000- Southern Fulton-Northern Saratoga-Northern Warren- Northern Washington-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 352 PM EST Tue Dec 31 2024 This Hazardous Weather Outlook is for southern Vermont and portions of eastern New York including Fulton County and the Upper Hudson Valley. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A storm system will affect the region tonight into Wednesday. While mostly rain is expected, moderate snowfall may occur across the higher terrain of the southern Green Mountains, especially later Wednesday into Thursday. A Winter Weather Advisory may be needed if confidence increases. Lake effect snow is expected to develop Wednesday Night continuing into much of the upcoming weekend, which could bring light to moderate snow to portions of the central Mohawk Valley and southern Green Mountains. In addition, gusty west to northwest winds will develop Wednesday night into Thursday. Gusts of 35 to 45 mph are likely. If confidence in wind gusts exceeding 45 mph increases, a Wind Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038-011000- Northern Herkimer-Hamilton-Southern Herkimer- 352 PM EST Tue Dec 31 2024 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 4 PM EST SATURDAY... This Hazardous Weather Outlook is for eastern New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233104, 1233105.